Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS Austin/San Antonio, TX

June 28, 2010Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 28, 2010, 7:19 AM CDT for Kinney County, Maverick County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2010, 7:19 AM CDT (12:19 UTC)
Expired
Jun 28, 2010, 10:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 34 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WGUS54 KEWX 281219
FFWEWX
TXC271-323-281515-
/O.NEW.KEWX.FF.W.0047.100628T1219Z-100628T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 AM CDT MON JUN 28 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KINNEY COUNTY...
  MAVERICK COUNTY...

* UNTIL 1015 AM CDT.

* AT 709 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE  
  FLASH FLOODING FROM TRAINING THUNDERSTORMS OVER NORTHERN MAVERICK
  AND SOUTHERN KINNEY COUNTIES.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

ELM CREEK ABOVE EAGLE PASS WILL BE ESPECIALLY PRONE TO RISES AND 
FLASH FLOODING AS 2 TO 4 INCHES HAVE FALLEN IN THE ELM CREEK 
DRAINAGE AREA WITH ADDITIONAL RAINFALL OF 1 TO 2 INCHES EXPECTED 
OVER THE NEXT COUPLE HOURS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2915 10061 2917 10054 2908 10037 2890 10037
      2890 10048 2899 10060

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 5:58 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 28, 5:58 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 AM CDT MON JUN 28 2010

.AVIATION...
TROPICAL MOISTURE ACROSS S CENTRAL TX AND THE HILL COUNTRY TODAY
WILL RESULT IN SCT-NUMEROUS SHRA/TSRA ACROSS THE AREA FOR THE NEXT
24 HOURS. MVFR CIGS PREVAILING THIS MORNING AND AGAIN LATE
TONIGHT...BUT LIFTING TO VFR THIS AFTERNOON...EXCEPT CONTINUING
IFR/MVFR IN THE STORMS. A LIGHT TO MODERATE SE-E LOW LEVEL FLOW
WILL PERSIST.

&&

.PREV DISCUSSION... /ISSUED 515 AM CDT MON JUN 28 2010/

DISCUSSION...
A DEVELOPING HEAVY RAINFALL EVENT HAS BEGUN OVER THE WESTERN PART
OF THE FORECAST AREA...PROMPTING AN EARLY MORNING FFA ISSUANCE. A
BROAD MID-LEVEL ROTATION HAS DEVELOPED OVER MUCH OF TEXAS...MAINLY
THE NW HALF. MUCH OF THE PAST MODEL PROJECTIONS HAD MOST OF THE
HEAVY RAIN AFFECTING WEST CENTRAL TEXAS WITH ONLY ISOLATED HEAVY
RAIN AREAS EXTENDING EAST INTO OUR AREA. THE EARLY MORNING
CONVECTION THAT SPUN UP AROUND BRACKETTVILLE HAS SHIFTED SOME OF
THE FOCUS EAST. THE BROAD PATTERN IS ENHANCED BY A AN UPPER LOW
OVER THE SONORAN DESERT WHICH HAS FURTHER DESTABILIZED CONDITIONS
BY TRANSPORTING A PACIFIC TROPICAL PLUME INTO THE AREA. WITH A
BROAD AREA OF INSTABILITY AN MOISTURE POOLED OVER WESTERN AND
CENTRAL TEXAS...THE FIRST FFA IS A BIT CONSERVATIVE...ENDING AT
MIDNIGHT AND FOCUSED WELL WEST OF THE I-35 CORRIDOR. HOWEVER...IT
IS LIKELY SOME AREAS OF HEAVY RAIN COULD EXPAND FARTHER EAST AND
PROLONG INTO TUESDAY. A SHARP RIDGE AXIS ALSO SITS OVER CENTRAL
TX AND SHOULD LIMIT THE EASTWARD PROGRESSION OF THE HEAVY RAIN
FOCUS. ANOTHER REASON NOT TO PUSH THE WATCH FARTHER EAST AND
INTO LATER PERIODS IS THE DEVELOPING CONCERN OVER THE GULF. THE
TPC INDICATES A FAIRLY AGRESSIVE STRENGTHENING OF ALEX...AT LEAST
BY JUNE STANDARDS. THIS RAPID STRENGTHENING COULD ENHANCE A DRIER
E/NE WIND AND SHIFT THE CONVECTIVE FOCUS BACK TO THE NW BY
TUESDAY.

BEYOND TUESDAY...AN UNCERTAIN AND UNSTABLE FORECAST IS DEPICTED
FOR THIS MORINGS PACKAGE WITH THE TPC PROJECTED TRACK OF ALEX
SHIFTING EVER CLOSER TO A BROWNSVILLE LANDFALL WITH EACH UPDATE.
A SIGNIFICANT PORTION OF MODEL SOLUTIONS...INCLUDING THE GFS
MAINTAIN A TRACK DRAGGING NORTH INTO CENTRAL TEXAS. THUS MUCH OF
THE FORECAST THIS MORNING IS IN A BLEND TOWARD THE TPC SOLUTION
WITH A LATE WEEK BLEND OF THE GFS FORECAST. THIS WOULD IMPLY A
COOLER AND WETTER SOLUTION THAN WHAT WOULD HAPPEN IF THE TPC TRACK
VERIFIES AT ITS CURRENT POSITION. GIVEN THE POTENTIAL MAJOR
FLOODING IMPACTS THAT COULD EVOLVE IF THE FORECAST TRACK CONTINUES
TO SHIFT NORTHWARD...A TIP TOWARD THE WETTER AND COOLER GFS IS
WARRANTED. POPS BASED PURELY ON THE TPC FORECAST WILL MOST LIKELY
BE SIMILAR WITH MUCH OF SOUTH CENTRAL GETTING A GOOD SHOT OF RAIN
THURSDAY NIGHT INTO FRIDAY...BUT THE HEAVY RAIN MENTION IN OUR
FORECAST COVERS A BROADER SCOPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              95  75  94  76  92 /  30  50  40  20  40
AUSTIN BERGSTROM INTL AIRPORT  95  74  93  76  91 /  30  40  40  20  40
NEW BRAUNFELS MUNI AIRPORT     95  75  94  76  92 /  30  40  40  20  40
BURNET MUNI AIRPORT            90  72  88  72  91 /  50  60  50  20  30
DEL RIO INTL AIRPORT           92  73  92  74  93 /  40  50  40  30  20
GEORGETOWN MUNI AIRPORT        94  74  92  73  91 /  40  50  40  20  30
HONDO MUNI AIRPORT             93  74  93  75  93 /  30  60  40  20  30
SAN MARCOS MUNI AIRPORT        95  75  94  75  91 /  30  40  40  20  40
LA GRANGE - FAYETTE REGIONAL   95  76  94  76  91 /  30  30  30  20  40
SAN ANTONIO INTL AIRPORT       95  76  94  76  92 /  30  50  40  20  40
STINSON MUNI AIRPORT           96  77  95  77  93 /  30  40  30  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
BANDERA...EDWARDS...GILLESPIE...KENDALL...KERR...KINNEY...LLANO...
MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE.

&&

01/18
Hazardous weather outlook, Jun 28, 4:58 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 AM CDT MON JUN 28 2010

TXZ171>173-183>194-202>209-217>225-228-291000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
458 AM CDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IN EFFECT FOR MUCH OF THE HILL COUNTRY...EDWARDS
PLATEAU AND RIO GRANDE PLAINS THROUGH MIDNIGHT TONIGHT. A COMBINATION
OF TROPICAL MOISTURE FROM THE PACIFIC AND GULF MOISTURE...INTERACTING
WITH A WEAK FRONTAL SYSTEM TO THE NORTH WILL BRING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE
ACROSS THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
TROPICAL STORM ALEX IS FORECAST TO BECOME A HURRICANE IN THE
WESTERN GULF OF MEXICO AND MOVE INLAND SOUTH OF BROWNSVILLE AT
THIS TIME. IF ALEX MOVES INLAND FURTHER NORTH ALONG THE TEXAS
COAST...THREATS ASSOCIATED WITH LAND FALLING HURRICANES MAY AFFECT
PORTIONS OF SOUTH CENTRAL TEXAS LATE THURSDAY INTO FRIDAY AND
SATURDAY. IN PARTICULAR...THE THREAT OF INLAND FLOODING DUE TO
EXCESSIVE RAINFALL WOULD BE ON THE INCREASE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY OR THIS EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:53 AM CDTAreal Flood AdvisoryEWXKinney2 hr
Jun 28, 4:23 AM CDTFlash Flood WatchEWXBandera, Bexar, Blanco, Burnet, Comal, Edwards and 13 more19 hr
Jun 28, 4:44 AM CDTAreal Flood AdvisoryEWXKinney, Maverick106 min
Jun 28, 6:49 AM CDTAreal Flood AdvisoryEWXKinney, Maverick, Val Verde101 min
Jun 28, 10:53 AM CDTAreal Flood AdvisoryEWXMaverick3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.